Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 17, 1998, 9:24 PM CDT for Jeff Davis County, Presidio County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1998, 9:24 PM CDT (02:24 UTC)
- Expired
- May 17, 1998, 10:10 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Jeff Davis County, TX, Presidio County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 10:08 PM CDT | Thunderstorm Wind | Ft Davis, TX | Winds from a collapsing thunderstorm damaged the hospital exhibit building at the Fort Davis National Historic Site. A sixty foot section of the porch along with columns and a 12-foot overhang for the porch were all thrown on top of the roof of the structure. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1698 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 2789 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
389 WUUS1 KMAF 180225 RRA SVRMAF TXC243-377-180315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 924 PM CDT SUN MAY 17 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFF DAVIS COUNTY IN WESTERN TEXAS PRESIDIO COUNTY IN WESTERN TEXAS * UNTIL 1010 PM CDT AT 921 PM CDT... MIDLAND DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 26 MILES WEST OF FORT DAVIS OR IN THE VICINITY OF RYAN MOVING EAST AT 25 MPH. THIS STORM IS EXPECTED TO REMAIN OVER RURAL AREAS. SPOTTERS 21 MILES WEST OF MARFA REPORTED WIND GUSTS TO 54 MPH. DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS 17/13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:16 PM CDT, 8 minutes earlier.
Area forecast discussion, May 17, 9:16 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 916 PM CDT SUN MAY 17 1998 A BRIEFLY SVR MULTICELL STORM THAT FIRED OVER NERN DAWSON CNTY HAD WEAKENED AND MOVED NORTH OF THE AREA. WITH CELL VILS IN THE MID 70S ...IT WAS HARD TO IGNORE. THESE STORMS WERE TRIGGERED BY AN OUTFLOW BNDRY THAT MOVED N-NWRD ACROSS THE PERMIAN BASIN BEFORE DUSK. ELSEWHERE A DVLPNG CLUSTER OF TRW...MAYBE ANOTHER MCS WAS NOTED BY STLT AND LGT DISPLAY APRCHG THE BIG BEND. THIS COULD GIVE THE FIRE FIGHTERS IN THE CHINATA MTNS OF PRESIDIO A BREAK IF IT PRODUCES MORE RFNL THAN CG/S. LATEST RADAR SHOWED AN AREA OF PCPN EXTDG FROM NW OF VAN HORN...TO BTWN LAJITAS AND PRESIDIO. 01Z SFC MAP HAD A TROF EXTDG N/S FROM THE BIG BEND TO THE PANHNDL. SFC DEWPOINTS GENERALLY RANGED FROM THE 30S WEST OF THE TROF TO MID 50S EAST. FOR THE AREA ZONES...WOULD SUGGEST LEAVING ISOLD POPS IN ZONES AS NOTED...AS THE MSC MOVES TOWARD THE AREA. RB/MY
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:48 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 32 min |
| May 17, 10:37 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 28 min |
| May 17, 10:56 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 34 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.